Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 176, NWS Blacksburg, VA

July 16, 2003Stokes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 16, 2003, 4:17 PM EDT for Stokes County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2003, 4:17 PM EDT (20:17 UTC)
Expired
Jul 16, 2003, 4:45 PM EDT
In force
28 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Stokes County, NC

The radar

The Roanoke radar (KFCX), 59 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

071 
WUUS51 KRNK 162017
SVRRNK
NCC169-162045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT WED JUL 16 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 445 PM EDT.

* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF SANDY RIDGE...MOVING EAST AT 20
  MPH.

* SOME LOCATIONS THREATENED THROUGH 445 PM EDT INCLUDE
  SANDY RIDGE...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

FREQUENT LIGHTNING...LARGE HAIL AND/OR STRONG DAMAGING WINDS ARE
LIKELY WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH
OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3655 8029 3644 8029 3643 8003 3654 8003

$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:30 AM EDT, 5 hours 47 minutes earlier.

Area forecast discussion, Jul 16, 10:30 AM EDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1030 AM EDT WED JUL 16 2003

WILL UPDATE ZFP TO BE A LITTLE MORE OPTOMISTIC WITH SKY CONDITIONS
IN THE EAST...AND TO SHOW GRADUAL IMPROVEMENT ACROSS WVA.   SFC
FRONT HAS ENTERED WVA WITH SCT SHRA ACROSS THE SRN PART OF THE
STATE.  IN VA/NC...LEE TROF WAS SETTING UP RIGHT ALONG THE BLUE RIDGE
WITH WESTERLY FLOW ACROSS THE NRV AND SW WINDS FOOTIHILLS AND
PIEDMONT. BASED ON MODIFIED MORNING SOUNDINGS EXPECT AFTN SB CAPES
OF 2-3K J/KG...LIS OF M5 TO M7.   ATTM THINK GREATEST THREAT FOR
STORM DEVELOPMENT WILL BE IN THE LEE TROF WITH INITIATION ALONG THE
BLUE RIDGE.  14UTC SBCAPES NR 2000 WERE ALREADY NOTED ALONG AND JUST
EAST OF THE BLUE RIDGE IN ADDITION TO WEAK SMC. WINDS WILL GRADUALLY
BECOME DIFFLUENT ACROSS THE NWRN CWA WITH THE PASSAGE OF THE SFC
FRONT SO EXPECT LOWERING OF POPS WITH TIME THERE.

SVR POTENTIAL THIS AFTN WILL BE LIMITED BY WARMTH ALOFT...7H
READINGS PLUS 8-9 DEG C.  THREAT IF ANY WILL COME FROM PULSE TYPE
STORMS...ISOLATED MICROBURST OR FLASH FLOODING...MID LEVEL DRY AIR
AND SOME INFLUENCE OF HIGHER 5H WINDS TO OUR NORTH...FLOOD THREAT
FROM LIGHTER WINDS SOUTH RESULTING IN SLOWER STORM MOTION THERE.

AFTER FROPA...EXPECTED SUBSIDENCE AND DRYING OF MID/UPPER LEVELS FOR
THURSDAY.  ANY DEEP CONVECTIVE THREAT FOR THURSDAY AND FRIDAY LOOKS
SMALL...AND LIMITED TO OUR FAR SRN COUNTIES...MAINLY THE NC MTNS AND
NC NW PIEDMONT.

WOW  LOOK AT CLAUDETTE GO...A ONE WAY TICKET FROM CORPUS TO SAN
DIEGO.  BY THE TIME IT GETS THERE IT SHOULD BE STRIPPED OF MOST OF
ITS LUGGAGE.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

11
Hazardous weather outlook, Jul 16, 5:10 AM EDT, 11 hours 7 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-161115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 AM EDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:43 PM EDTSevere Thunderstorm WarningRNKRockingham47 min
Jul 16, 6:05 PM EDTSevere Thunderstorm WarningRNKCaswell15 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.